MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC HF CATHETER 5F RADIOLOGY BASIC TRAY (TRIPLE-LUMEN)(70CM); PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERPICC HF CATHETER 5F RADIOLOGY BASIC TRAY (TRIPLE-LUMEN)(70CM); PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Catalog Number 3385355Q
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/25/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of an inability to get blood return, difficulty flushing, and a leak was confirmed, and the damage appears related to use of the device.One 5 fr triple lumen (t/l) powerpicc was returned for investigation.A visual observation of the returned sample revealed evidence of use.The non-power extension legs and bifurcation were discolored.A breach, which exposed all three lumens, was observed at the 1cm depth mark.The breach consisted of splits in various directions.Residue was found on the external surface of the catheter on each side of the breach in the tubing.The catheter was observed to be kinked in five locations between the 3cm and 7cm depth marks.The t/l tubing was also kinked at the 9cm and 10cm depth marks.The product ifu states, ¿avoid placement or securement of the catheter where kinking may occur, to minimize stress on the catheter, patency problems or patient discomfort.¿ the t/l tubing was slightly flattened/compressed between the 10 and 44cm depth marks.The catheter extended 2mm distal to the 54cm depth mark.A microscopic examination of the cross section at the distal end of the t/l tubing revealed a glossy and striated surface, which is indicative of a cut made with a sharp instrument.In contrast, the surface of the multiple splits at the 1cm depth mark exhibited a jagged and rough surface, which is indicative of a tear.A functional test of the catheter revealed that fluid leaked from each lumen at the breach, which was located at the 1cm depth mark.The section of tubing distal to the breach was occluded.Blood residue was expelled from the catheter.The kinking and occlusion in the lumens may have contributed to the reported inability to withdraw blood and flush.The breach at the 1cm depth mark could also be the result of kinking and/or flushing against the occlusion.The product ifu states, ¿warning: failure to ensure patency of the catheter prior to power injection studies may result in catheter failure.Use only lumens marked ¿power injectable¿ for power injection of contrast media.Warning: use of lumens not marked ¿power injectable¿ for power injection of contrast media may cause failure of the catheter.¿ suggested catheter maintenance is provided in the ifu to prevent occlusions in the lumens.It states, ¿flush each lumen of the catheter with 10ml of saline every 12 hours or after each use.In addition, lock each lumen of the catheter with heparinized saline.Usually one ml per lumen is adequate.Catheters that present resistance to flushing and aspiration may be partially or completely occluded.Do not flush against resistance.If the lumen will neither flush nor aspirate and it has been determined that the catheter is occluded with blood, a declotting procedure per institution protocol may be appropriate.¿ a lot history review (lhr) of reap1910 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
Per sales representative, nurse reported that their vascular access team was called to consult on a patient regarding difficulty with piccs.They could not get blood return and had difficulty flushing.Team checked for mechanical obstruction, flushed the picc, and noticed saline leaking from the insertion site.The team retracted the picc a little more, flushed twice and was able to identify a kink and puncture to catheter.Picc was removed at the time this was identified.No patient harm reported.

Brand Name
POWERPICC HF CATHETER 5F RADIOLOGY BASIC TRAY (TRIPLE-LUMEN)(70CM)
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5765561
Report Number3006260740-2016-00310
Device Sequence Number16475291
Product Code LJS
UDI-Device Identifier00801741028205
UDI-Public(01)00801741028205(17)180928(10)REAP1910
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K053501
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 06/10/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/28/2018
Device Catalogue Number3385355Q
Device Lot NumberREAP1910
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/20/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2016
Initial Report FDA Received Date07/01/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1